Winter Storm, Wind River Mountains East
- When
- April 4, 11:00 PM MST to April 7, 1:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A vigorous Pacific storm moved through the Intermountain West. A strong jet stream provided a fetch of Pacific moisture and dynamic lift.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A vigorous Pacific storm moved through the Intermountain West. A strong jet stream provided a fetch of Pacific moisture and dynamic lift. This system brought heavy snow to central Wyoming and high winds to the southwest part of the state. Up to two feet of snow fell over the eastern slopes of the Wind River Mountains and winds gusting to 89 mph were recorded in the Salt River and Wyoming ranges.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 4, 2:04 PM MST, 8 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 304 PM MDT SUN APR 4 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT A PACIFIC LOW PRESSURE STORM SYSTEM OVER THE EASTERN PACIFIC MOVING INTO THE WEST COAST THIS AFTERNOON WILL CONTINUE TO TRACK EAST TONIGHT THROUGH TUESDAY. CLOUDS WILL INCREASE OVER THE WESTERN MOUNTAINS AND VALLEYS OF WYOMING TONIGHT WITH SNOW SHOWERS DEVELOPING LATE TONIGHT. SNOW SHOWERS SHOULD BE WIDESPREAD BY MORNING. SNOW IS EXPECTED IN THE MOUNTAINS THROUGH THE DAY. THE VALLEYS MAY CHANGE TO RAIN OR A RAIN SNOW MIX IN THE AFTERNOON. ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE A THREAT ACROSS THE WEST WITH VERY HEAVY SNOWFALL RATES OF 2 TO 3 INCHES POSSIBLE. SNOW SHOWERS SHOULD THEN CONTINUE THROUGH THE NIGHT MONDAY. SHOWERS WILL DECREASE SOME ON TUESDAY BUT MOST AREAS SHOULD STILL SEE SNOW ACCUMULATIONS. MOST MOUNTAIN AREAS SHOULD SEE 5 TO 10 INCHES OF SNOW WITH LOCAL ACCUMULATIONS NEAR 15 INCHES. THE VALLEYS SHOULD SEE 2 TO 5 INCHES OF SNOW BY TUESDAY WITH LOCAL AMOUNTS NEAR 7 INCHES. SHOWERS WILL INCREASE EAST OF THE CONTINENTAL DIVIDE MONDAY WITH MAINLY RAIN IN THE LOWER ELEVATIONS. A RAIN SNOW MIX DURING THE DAY IS EXPECTED UP TO 8000 FEET WITH MAINLY SNOW ABOVE. SNOW WILL LOWER TO THE BASIN ELEVATIONS DURING THE EVENING WITH SOME RAIN SNOW MIX BELOW 5000 FEET. A COLD FRONT WILL COME SOUTH MONDAY AFTERNOON INTO THE NORTH MOVING SOUTH THROUGH MONDAY NIGHT. THIS WILL PRODUCE A PERIOD OF UPSLOPE SNOWFALL IN NATRONA...HOT SPRINGS...PARK AND FREMONT COUNTIES MONDAY NIGHT AND TUESDAY. TUESDAY NIGHT THE SURFACE WINDS WILL GO NORTHWEST WITH SOME CSI SHOWER BANDS POSSIBLE IN THE LEE OF THE MOUNTAINS. TEMPERATURES SHOULD MAX OUT ON MONDAY THEN COOL THROUGH THE PERIOD. MODELS IN FAIR AGREEMENT WITH THE UPPER AIR PATTERN BUT DIFFER IN MOISTURE AND PRECIPITATION...ESPECIALLY EAST OF THE CONTINENTAL DIVIDE. WITH THE CONVECTIVE NATURE OF THE PRECIPITATION...THIS SHOULD BE EXPECTED WHERE OROGRAPHICS DOES NOT PLAY AN ADDITIONAL SIGNIFICANT ROLE IN THE PRECIPITATION PROCESSES. AT THIS TIME HAVE ADVISORY SNOWFALL AMOUNTS MONDAY AND MONDAY NIGHT IN THE WESTERN MOUNTAINS AND VALLEYS. SNOWFALL BELOW ADVISORY AMOUNTS MONDAY NIGHT THROUGH TUESDAY NIGHT EAST OF THE DIVIDE. .LONG TERM...WEDNESDAY THROUGH SUNDAY IT APPEARS THERE MAY BE SOME LINGERING LIGHT SNOW IN THE MOUNTAINS ON WED AS FINAL SHORTWAVE IN THE NW FLOW MOVES ACROSS THE AREA. MAY NEED SOME ISOLATED SNOW SHOWERS OVER LOWER ELEVATIONS BUT THAT CAN BE ADDED WITH TIME. CLEARING ON WED NIGHT. UPPER RIDGE NOW FORECAST FOR THURSDAY AND THURS NIGHT WITH DRY WEATHER EXPECTED. WEST FLOW ALOFT ON FRIDAY/FRI NIGHT WITH SOME MOISTURE CLIPPING THE NW MTS WITH POSSIBLE LIGHT SNOW FOR THAT AREA. DRY ELSEWHERE. GFS/ECMWF MODELS BRING A SW SLOW ALOFT OVER THE REGION SATURDAY AND SUNDAY AS THEY DEVELOP A TROUGH ALONG OR JUST OFF THE WEST COAST OF THE U.S. A FEW SHORTWAVES MAY PASS THROUGH THIS FLOW PATTERN WITH SOME MOISTURE POISED FOR THE WEST AT TIMES. FOR NOW HAVE GONE WITH LOW PRECIP CHANCES AND WILL SEE HOW THE MODELS HANDLE THIS DEVELOPING WEATHER PATTERN IN THE WEST U.S. IN THE NEXT RUNS. AS FOR TEMPS... MILD HIGHS FOR WED WITH SOME WARMING HIGHS ON THU AND FRI. HIGHS NEXT SAT AND SUN SIMILAR TO FRI HIGHS IN MOST PLACES. && .AVIATION... ANOTHER FAST MOVING UPPER LEVEL TROUGH WILL SPREAD WIDESPREAD MVFR /AREAS OF IFR CIGS AND VSBYS IN -SN NORTHWARD TO NEAR A KEVW-KRKS-KRWL LINE BETWEEN 00Z AND 03Z MONDAY. THE WIDESPREAD -SN WILL CONTINUE TO SPREAD NORTHWARD AFTER 04Z MONDAY...IMPACTING KBPI...KPNA...AND KLND BTWN 04Z-06Z MONDAY WITH CONDITIONS SPREADING TO NEAR A KJAC-KCOD-KRIW-KCPR LINE BY 12Z MONDAY. SCATTERED TO NUMEROUS SNOW SHOWERS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL WYOMING LATE MONDAY MORNING INTO MONDAY AFTERNOON AS COLD AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH MOVES OVERHEAD. && .FIRE WEATHER... A PACIFIC LOW PRESSURE STORM SYSTEM OVER THE EASTERN PACIFIC MOVING INTO THE WEST COAST THIS AFTERNOON WILL CONTINUE TO TRACK EAST TONIGHT THROUGH TUESDAY. CLOUDS WILL INCREASE OVER THE WESTERN MOUNTAINS AND VALLEYS OF WYOMING TONIGHT WITH SNOW SHOWERS DEVELOPING LATE TONIGHT. SNOW SHOWERS SHOULD BE WIDESPREAD BY MORNING. SNOW IS EXPECTED IN THE MOUNTAINS THROUGH THE DAY. THE VALLEYS MAY CHANGE TO RAIN OR A RAIN SNOW MIX IN THE AFTERNOON. ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE A THREAT ACROSS THE WEST WITH VERY HEAVY SNOWFALL RATES OF 2 TO 3 INCHES POSSIBLE. SNOW SHOWERS SHOULD THEN CONTINUE THROUGH THE NIGHT MONDAY. SHOWERS WILL DECREASE SOME ON TUESDAY BUT MOST AREAS SHOULD STILL SEE SNOW ACCUMULATIONS. MOST MOUNTAIN AREAS SHOULD SEE 5 TO 10 INCHES OF SNOW WITH LOCAL ACCUMULATIONS NEAR 15 INCHES. THE VALLEYS SHOULD SEE 2 TO 5 INCHES OF SNOW BY TUESDAY WITH LOCAL AMOUNTS NEAR 7 INCHES. SHOWERS WILL INCREASE EAST OF THE CONTINENTAL DIVIDE MONDAY WITH MAINLY RAIN IN THE LOWER ELEVATIONS. A RAIN SNOW MIX DURING THE DAY IS EXPECTED UP TO 8000 FEET WITH MAINLY SNOW ABOVE. SNOW WILL LOWER TO THE BASIN ELEVATIONS DURING THE EVENING WITH SOME RAIN SNOW MIX BELOW 5000 FEET. A COLD FRONT WILL COME SOUTH MONDAY AFTERNOON INTO THE NORTH MOVING SOUTH THROUGH MONDAY NIGHT. THIS WILL PRODUCE A PERIOD OF UPSLOPE SNOWFALL IN NATRONA...HOT SPRINGS...PARK AND FREMONT COUNTIES MONDAY NIGHT AND TUESDAY. MIXING HEIGHTS WILL LOWER THROUGH THE DAY MONDAY REACHING AROUND 3500 FEET AROUND NOON THEN FALLING BELOW 1500 FEET BY 4 PM. A BRIEF PERIOD OF FAIR TO GOOD SMOKE DISPERSAL FROM NOON TO 2 PM IS EXPECTED IN THE EASTERN BASINS. THE REST OF THE AREA WILL EXPERIENCE POOR SMOKE DISPERSAL. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...C.BAKER LONG TERM...AR AVIATION...CHURCH FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SUN APR 4 2010 WYZ001>020-022>030-051200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SUN APR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL DEVELOP ACROSS WESTERN WYOMING TONIGHT WITH 1 TO 3 INCHES OF SNOW IN THE MOUNTAINS AND AROUND 1 INCH IN THE LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL CONTINUE ACROSS WESTERN WYOMING MONDAY THROUGH TUESDAY WITH SIGNIFICANT ACCUMULATIONS LIKELY ACROSS THAT AREA. CHECK BACK FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
14 winter storm, 3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215135, 215141, 215143, 215144, 215145, 215134, 215142, 215133, 215138, 215140, 215148, 215136, 215137, 215139, 215132, 215146, 215147.